Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Suggest treatment for shortness of breath due to anxiety

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 1494 Questions
I'm a 57 year old male and in 2000 I had my first panic attacks. Ever since then I occasionally experience times when it feels like I can't get a full breath. In 2006 I was diagnosed with Tachycardia and have been seeing a heart doctor regularly since. I was diagnosed with a week heart and a heart XXXXXXX detected some scar tissue in my left lobe. My vascular surgeon says that the breathing bouts are not related to the heart. I also take coreg and lisinopril. No shortness of breath when I lay down. I also take lexapro and an occasional alprazolam when stressed or agitated. Any thoughts? It seems like when I do something that causes the shortness of breath it brings on the anxiety but not everytime. HEart XXXXXXX was clear except for some scat tissue.
Posted Sun, 9 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Albana Sejdini 4 hours later
Brief Answer: Please upload your test reports.... Detailed Answer: Hi, Thank you for sharing your concerns with HCM. I have read your medical history and understood your concerns. Before running into conclusions, I gently ask to have the reports of tests you did to assist you further. If scar tissue have been noticed during angiography, most probably your diagnosis was dilated cardiomyopathy which is being treated correctly with Coreg and Lisinopril. I am happy to know that no shortness of breath when you lay down. It is normal for the blood pressure and heart rate to be increased during physical activities or when you are emotionally involved. Taking Lexapro is helping you to control anxiety and panic attacks. That's why you are not feeling shortness of breath all the time (only occasionally). Looking forward to kindly have the requested reports! Thank you! Dr.Albana
Above answer was peer-reviewed by
Follow-up: Suggest treatment for shortness of breath due to anxiety 1 hour later
I have had a pulmonary function test which I understand showed normal. Ive had 2 nuclear stress tests which indicated the heart problem. If the scar tissue was from a previous heart attack or attacks there were no classic symptoms. The breathing problems happens sometimes when exerting myself but not all the time. Sometimes it could happen while watching t.v. Its almost like when I get occasionally out of breath it creates a panic and could last days. I also bike ride 9 mo.s out of the year and 95% of the time no problems.
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer: Possible silent ischemia;reports are needed... Detailed Answer: Hi back, Thank you for following up. If scar tissue was seen during nuclear stress tests, then, it is indicative for heart problems such as silent ischemia. This type of damage is associated with low systolic function and occasional breathing problems (dyspnea) as you are reporting (breathing problems while watching TV). Once again, I kindly ask to attach the reports of your EKG, cardiac echo and nuclear tests in order to assist you further! You are already taking all the necessary drugs to control your blood pressure and heart rate. I suggest to keep monitoring your blood pressure and heart rate, record the results for future evaluations. If the bp will persist high, then, I also suggest to discuss with your doctor about the possibility to start diuretic therapy. It is great that you are biking without any problems. Healthy lifestyle and diet regimen are also important in improving your symptoms. Thank you! Dr.Albana
Above answer was peer-reviewed by
Follow-up: Suggest treatment for shortness of breath due to anxiety 13 minutes later
I don't have access to my ekg's, echo, etc... The scar tissue was found during a heart XXXXXXX Previously he was treating me for cardiomyopathy. He said I have a weakened heart muscle but does not think that the breathing issue is related. He believes its stress related. BP is fine and blood work is also fine. Any stess problems prior to 2000 were not that apparent but after 2000 I seem to have physical symptoms when stressed or suffering from anxiety. Just trying to find an answer to this. When I'm stressed it seems like I can't get a full breath and yawn alot. Every now and then the same will happen from exercise and stressing about it exacerbates the problem. Thank you for your help.......
Answered by Dr. Albana Sejdini 3 hours later
Brief Answer: Following suggestions to get free-of-stress... Detailed Answer: Hi again, Thank you for following up. I am happy to know that your BP is fine together with blood work. Different people react differently to stress and anxiety. Your reaction include "not getting full breath" and "yawning". The more you try to control stress/anxiety, the less you will feel such symptoms. If self-stress-relieving techniques won't help; then, you can ask to get professional help from a psychologist. I usually advise my patients to go for psycho-therapy in order to get stress-free. It will take some time until improvement, but, you should be determinative and think positively to succeed. I also advise to keep following up with cardiologist and get regular cardiac tests annually to get your hear problems under control. All the best! Dr.Albana
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor